For over 10 years, teens have been asking us questions on every topic imaginable. While we are no longer taking new questions, we have a wealth of information we would like to share with teenagers.
Questions about suicide? Call the NATIONAL SUICIDE HOTLINE 1-800-SUICIDE (1-800-784-2433).
FAQ Home Page
Depo and period
Posted on: 07/02/2007
Hey, I have one question. I have had my depo shot 3 months ago. My period has been on for 3 whole weeks now and I don't go back for my other depo shot until July 17. I was just wondering, do yall know anything that will help me to make my period go off because we're supposed to be going to the pool on Monday. Thank you very much.
Congratulations on choosing Depo-Provera injectable birth control. Unfortunately, I have some potentially unpleasant news for you. Depo-Provera (DP) is an injectable form of hormone-containing birth control. It is called "depo" because once the hormone is injected into the body it is "stored" for an average of 12 weeks in the body's fat and slowly released to prevent ovulation. After one year on DP, about two-thirds of women will no longer have any menstrual bleeding. Until then, however, most women have unpredictable bleeding. In my practice, most of my patients who were going to stop having any menstrual bleeding had stopped by 6 months, but most had almost daily bleeding to some degree for up to 3 months. This is not uncommon or unexpected, and hopefully you were warned about it before hand.
Now, if you happen to be bleeding at a very inconvenient time, like for your wedding or a vacation, and wanted to stop the bleeding, your doctor could prescribe you a low dose of hormone pills to temporarily stop the bleeding. Short of that, however, there is nothing else you can do about it. Good luck!